Nebraska, 2016

Hail and Damaging Winds in Nebraska, May 25, 2016

May 25, 2016 · NWS GID · 7 events in 6 counties and zones

One storm produced severe hail during the early morning hours, then more storms produced severe hail and near-severe wind gusts in the evening on this Wednesday. Around midnight, a strong squall line was moving out of western Nebraska into central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

One storm produced severe hail during the early morning hours, then more storms produced severe hail and near-severe wind gusts in the evening on this Wednesday. Around midnight, a strong squall line was moving out of western Nebraska into central Nebraska. To its south, numerous small cells developed between McCook and Franklin. Just after 12:20 a.m. CST, nickel to quarter size hail was reported in Edison. More storms formed with several short line segments moving across south central Nebraska during the night. The resultant mesoscale convective system completely exited the region by 8 a.m. CST. The rest of the daylight hours were quiet. A small cluster of multicell thunderstorms formed over southwest Nebraska during the late afternoon. This cluster began moving into south central Nebraska after 7:30 p.m. CST. It affected all of south central Nebraska north of Highway 6 until 11:30 pm CST. These storms produced widespread strong winds of 50 to 55 mph. There were a few severe gusts measured, the highest of which was 70 mph near the town of Norman in Kearney County and Bertrand in Phelps County.

Very little in the pattern had changed from recent days. A north-northeast to south-southwest oriented quasi-stationary front extended from the eastern Dakota's south through the Plains into New Mexico. Several weak lows were along the front, one over the Dakota's, another over Kansas, and another over southeast Colorado. In the upper levels broad southwest flow was over much of the United States, with a ridge over the Great Lakes, and an elongated trough from the Canadian Prairies to southern California. Temperatures had cooled into the lower 70s by the time the thunderstorms began to move into the region. Dewpoints were in the lower to middle 60s. However, with mid-level lapse rates around 7.5 degrees C/km, MUCAPE was 2000-2500 J/kg. MLCAPE was around 2000 J/kg. Effectively deep layer shear was 40-45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 11:44 PM CST, 39 minutes earlier.

Area forecast discussion, May 24, 11:44 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1244 AM CDT WED MAY 25 2016

.DISCUSSION...(This evening through Next Tuesday)
Issued at 332 PM CDT Tue May 24 2016

Aloft: The longwave trof was over the Wrn USA with SW flow over
the Plains. The deterministic global models and ensemble means are
in very good agreement that this pattern will not change thru next
Tue. That means active wx with daily opportunities for tstm
activity...but some days will produce more than others. Tstms
will be mostly determined by low-amplitude/subtle shortwave trofs
and/or the nocturnal low-lvl jet. One of these trofs will be
moving by to the NW tonight into tomorrow. The upr low off CA will
be kicked thru the Desert SW Thu as the next low drops into the
backside of the Wrn trof. This low will open up and lift across
the Cntrl Plains Fri night into Sat. This low should cause a
significant increase in tstm activity.

Surface: The cool front that became stationary from SW-NE across
the Plains a couple days ago was ill-defined in places due to
multiple tstm episodes...but it extended roughly from low pres
over SW KS N-NE across Neb into the Dakotas. This front was just N
and W of the fcst area...from SW Neb across the Sandhills. It
appears that the upr trof fcst to brush the fcst area will force a
sfc low to develop tonight and lift into the Dakotas tomorrow. The
circulation around this low should shove whats left of the front E
of the fcst area by daybreak Thu. Lee cyclogenesis will then occur
Thu as the upr low approaches. This low will lift NE into the Nrn
Plains Sat. But there won't be much of a cold sector with this
low.

Now into tonight: There are svrl negative factors against
convective initiation anytime soon. Believe the tstm threat will
be delayed. This afternoon and early evening should be dry most
areas.

Negative factors:

1) Vis satellite shows no cu field. Dwpts are lower than
currently modeled and this has resulted in more CIN and less
instability. Dwpts have remained in the mid-upr 50s. The models
are trying to surge the mid-upr 60s in here...and obs show them
confined S of the outflow boundaries over Srn KS and OK.

2) There is a shortwave ridge/subsidence over the region. However
...there is a small darkening WV imagery over Wrn KS and this is
where one storm is initiating at 315 pm within an increasingly
agitated cu field.

3) Another issue is the cap. This morning's tstm activity was just
N of the +9C isotherm at 700 mb. That isotherm is fcst by the RAP
to be up to Hwy 6 right now. This could also limit development.

The low-lvl jet will strengthen against tonight...with associated
convergence/WAA and moisture transport. This should initiate sct
tstms. MLCAPE will be 2000-3000 J/kg. Deep layer shear will
actually drop off tonight as low-lvl winds attain similar speeds
to the mid-upr lvls...but some directional shear will remain.

Overall fcst confidence is low...but where storms develop they
will have the potential to be svr with flash flooding also
possible.

Beyond tonight...trying to pin down details in this fcst is like
chasing after the wind. The entire fcst hinges on tstm development
which has fairly low predictability in this pattern. And what's
more...future tstm development largely depends on previous tstm
development. So all we can say with any confidence is that tstms
are possible every day. As mentioned above...some days will be
more productive than others.

Thu-Fri: convective initiation appears likely Thu night along the
front that will be stationary across Nrn KS.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday night)
Issued at 1238 AM CDT Wed May 25 2016

The terminals will begin in VFR conditions, and these conditions
should persist through much of the TAF period, except for the time
period when thunderstorms transition through the forecast area.
These storms will likely bring the terminals down to MVFR
conditions for both ceilings, and in the heavier rain visibility
will be reduced as well. Thunderstorms should be moving out later
this morning with nearly all day in VFR conditions. Thunderstorms
will likely be done around 7 am for both the terminals.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Halblaub
LONG TERM...Halblaub
AVIATION...Guerrero
Hazardous weather outlook, May 24, 10:30 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CDT TUE MAY 24 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1130 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS AND SEVERE
STORMS ARE POSSIBLE MAINLY ALONG AND WEST OF HIGHWAY 281. THE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL OF QUARTER TO GOLF
BALL SIZE AND DAMAGING WINDS OF 60 MPH. LOCALIZED FLOODING IS
POSSIBLE FROM HEAVY RAINFALL.

A FLOOD WARNING IS IN EFFECT ALONG THE SOUTH FORK OF THE SOLOMON
RIVER IN NORTH CENTRAL KANSAS NEAR DAMAR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY AND THURSDAY. REPEATED THUNDERSTORM ACTIVITY
COULD LEAD TO FLASH FLOODING AS WELL. BEYOND THAT...SEVERE STORMS
COULD OCCUR ON OTHER DAYS...BUT IT IS TOO EARLY TO IDENTIFY
ADDITIONAL SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 24, 8:09 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
909 PM CDT TUE MAY 24 2016

KSZ019-250245-
MITCHELL KS-
909 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL COUNTY UNTIL
945 PM CDT...

AT 909 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VICTOR...OR 12 MILES SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELOIT...TIPTON...HUNTER AND VICTOR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3922 9849 3930 9848 3946 9848 3947 9813
      3946 9800 3922 9809
TIME...MOT...LOC 0209Z 223DEG 18KT 3933 9828

FAY
Special weather statement, May 24, 8:38 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
938 PM CDT TUE MAY 24 2016

KSZ019-250315-
MITCHELL KS-
938 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL COUNTY UNTIL 1015 PM
CDT...

AT 938 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR TIPTON TO NEAR VICTOR TO 13 MILES EAST OF
HUNTER. MOVEMENT WAS NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BELOIT...GLEN ELDER...TIPTON...ASHERVILLE...SIMPSON...HUNTER AND VICTOR.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3922 9849 3933 9849 3952 9837 3949 9793
      3922 9793
TIME...MOT...LOC 0238Z 218DEG 30KT 3931 9839 3930 9824 3926 9815

FAY
Special weather statement, May 24, 10:04 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1104 PM CDT TUE MAY 24 2016

NEZ060-072-250445-
GOSPER NE-DAWSON NE-
1104 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON AND NORTH CENTRAL GOSPER
COUNTIES UNTIL 1145 PM CDT...

AT 1104 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 53 MILES NORTHWEST OF COZAD TO 13 MILES WEST OF
GOTHENBURG. MOVEMENT WAS EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...GOTHENBURG...JOHNSON LAKE AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 238.

LAT...LON 4104 10022 4105 9968 4084 9955 4059 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0404Z 275DEG 41KT 4140 10072 4091 10041 4072 10065

HEINLEIN
Special weather statement, May 24, 10:45 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1145 PM CDT TUE MAY 24 2016

NEZ060-072-250530-
GOSPER NE-DAWSON NE-
1145 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR DAWSON AND NORTHEASTERN GOSPER
COUNTIES UNTIL 1230 AM CDT...

AT 1145 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 24 MILES NORTH OF GOTHENBURG TO NEAR COZAD.
MOVEMENT WAS NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...GOTHENBURG...EDDYVILLE AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 247.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4104 10022 4105 9955 4068 9957 4069 9963
      4068 9964 4067 9964 4069 9998 4070 9998
      4070 10022
TIME...MOT...LOC 0445Z 230DEG 38KT 4127 10003 4093 10002 4071 10015

HEINLEIN
Special weather statement, May 24, 11:20 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1220 AM CDT WED MAY 25 2016

NEZ060-061-072-250600-
GOSPER NE-DAWSON NE-BUFFALO NE-
1220 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON...WEST CENTRAL
BUFFALO AND NORTHEASTERN GOSPER COUNTIES UNTIL 100 AM CDT...

AT 1220 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF JOHNSON LAKE...OR 20 MILES WEST OF LEXINGTON...MOVING
EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...OVERTON...SUMNER...MILLER...JOHNSON LAKE AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 225 AND 244.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4073 10022 4102 9944 4077 9931 4061 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0520Z 247DEG 41KT 4068 10011

HEINLEIN
Special weather statement, May 24, 11:51 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1251 AM CDT WED MAY 25 2016

NEZ039-046-250630-
SHERMAN NE-VALLEY NE-
1251 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND SHERMAN COUNTIES UNTIL
130 AM CDT...

AT 1251 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES WEST OF FORT HARTSUFF STATE PARK TO 10
MILES WEST OF ARCADIA TO 12 MILES WEST OF LITCHFIELD. MOVEMENT WAS
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORD...LOUP CITY...ARCADIA...NORTH LOUP...LITCHFIELD...ASHTON...ROCKVILLE...
HAZARD...ELYRIA...SHERMAN RESERVOIR DAM AND FORT HARTSUFF STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CENTRAL NEBRASKA.

LAT...LON 4174 9876 4106 9876 4105 9921 4174 9921
TIME...MOT...LOC 0551Z 240DEG 33KT 4174 9930 4145 9932 4115 9940

FAY

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Furnas

When
May 25, 12:23 AM CST
Where
Furnas County, Edison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Thunderstorm Wind, Dawson

When
May 25, 7:50 PM CST
Where
Dawson County, 2 mi S of Cozad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.841, -99.970

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Gosper

When
May 25, 8:01 PM CST
Where
Gosper County, 4 mi N of Smithfield
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.638, -99.730

Thunderstorm Wind, Gosper

When
May 25, 8:15 PM CST
Where
Gosper County, 5.8 mi E of Johnson Res
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.690, -99.740

Thunderstorm Wind, Phelps

When
May 25, 8:20 PM CST to 8:24 PM CST
Where
Phelps County, Bertrand to 1 mi ENE of Bertrand
Measured
61 kt (70 mph) estimated gust
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
40.530, -99.630

Wind gusts estimated to be as high as 70 MPH resulted in blowing dust and visibility dropping to near zero. A few large tree branches were downed in town, while just outside of town, a few irrigation pivots suffered damage.

Thunderstorm Wind, Kearney

When
May 25, 9:15 PM CST
Where
Kearney County, 2 mi E of Norman
Measured
61 kt (70 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.480, -98.742

Thunderstorm Wind, Adams

When
May 25, 9:39 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627362, 627363, 627364, 627365, 627366, 627367, 627368.